Thunderstorm Wind, Beaverhead
- When
- September 9, 5:18 PM MST
- Where
- Beaverhead County, (Dln)dillon Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.250, -112.550
KDLN measures a 50 kt (58 mph) thunderstorm wind gust.
Weak disturbances combined mid-level lapse rates above 9C/km brought a couple rounds of scattered afternoon showers and thunderstorms over Southwestern MT. A very dry boundary layer supported strong downdrafts that subsequently produced strong to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Weak disturbances combined mid-level lapse rates above 9C/km brought a couple rounds of scattered afternoon showers and thunderstorms over Southwestern MT. A very dry boundary layer supported strong downdrafts that subsequently produced strong to severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 9, 4:55 PM MST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Thu Sep 9 2021 ...UPDATED AVIATION SECTION... .SYNOPSIS... Dry and very warm conditions with gusty west winds will continue to impact the region into this evening before winds diminish tonight. A Canadian cool front pushes southward into Montana on Friday with an increasing chance for showers and thunderstorms by Friday evening. Temperatures fall back down to more seasonal normals over the weekend. && .DISCUSSION... Upper level ridge/anti-cyclone centered over the 4-corners region will gradually weaken through the rest of the week as an upper level trough along the west coast moves onshore and into the the Northern Rockies and MT by Saturday. Gusty west to southwest winds continue into early this evening as relatively strong mid-level flow around the ridge is transported to the surface with winds diminishing overnight. Some mid-level moisture entrained in the SW flow aloft has lead cumulus development over central ID and SW MT this afternoon which could translate to a few high based showers or even an isolated thunderstorm in SW MT by early this evening, primarily affecting areas south of I90. Gusty downdraft winds are the main concern if showers or storms develop this evening with very dry conditions in lower levels. SW flow aloft continues to moisten on Friday ahead of the Pacific trough moving inland with showers and a few thunderstorms moving into western and SW parts of the forecast area by late Friday afternoon. A surface frontal boundary will also move south across north-central MT on Friday shifting winds to the north and northeast. The Pacific trough moves across the area Friday night through Saturday with a fairly widespread coverage of showers and thunderstorms Friday evening with an area of more widespread rain and showers lingering across northern areas into the day on Saturday. Strong winds gusts are possible with any thunderstorms in SW MT late Friday where lower levels will still be dry at the onset. Enough moisture is present for isolated heavier rain with cells that develop further north and east across central and north-central MT Friday evening. A cooler airmass, clouds and precipitation will push temperatures below seasonal averages for all areas on Saturday. A progressive westerly flow follows Sunday through much of next week with temperatures fluctuating near seasonal averages. A weak Pacific front moving east across the area Sunday night could bring some light showers with additional frontal systems later in the week bringing additional chances for mainly scattered precipitation. Confidence in the timing and strength of frontal features degrades next week with some potential for a stronger Pacific front accompanied by stronger winds and more widespread precipitation during the later part of next week. Hoenisch && .AVIATION... 555 PM MDT Thu Sep 9 2021 (10/00Z TAF period) A high pressure ridge will remain over the area through at least 12Z, with wildfire smoke causing widespread low VFR to MVFR visibility and mountain obscuration. Scattered mid and high level cloudiness will also pass over the area. However, isolated showers and thunderstorms along and south of Interstate 90 will cause periods of wind gusts up to 45 kt through around 03Z; brief heavy rain is also possible. The ridge axis shifts east of the area after 12Z as a low pressure trough moves into the Pacific Northwest. This will put the area under an increasingly moist and unstable southwest flow aloft, which may cause a few thunderstorms to develop after 21Z, mainly along and west of a line from the Continental Divide south through the KHLN and KBZN terminals. A Canadian cold front will also move south over the plains, which will shift winds more northerly there and help decrease the smoke somewhat. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... While critical fire weather conditions with gusty winds and low humidity have developed across much of the area, widespread smoke is keeping the atmosphere more stable with lesser winds at times across portions of central MT so far afternoon. Red Flag Warning for gusty winds and low humidity continues through 9 pm this evening with gusty winds expected to diminishing in all areas this evening and overnight. Humidity will be slow to recover tonight as well. A weak cold front will move south through north-central MT Friday morning shifting winds to the north and bringing higher humidity while drier conditions persist through Friday afternoon across southern portions of central and SW MT. Showers and thunderstorms will develop late Friday afternoon and evening with gusty wind potential with initial storms Friday evening and better chances for wetting rain occurring Friday night into Saturday morning. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 56 82 53 70 / 10 10 70 40 CTB 54 74 51 62 / 10 10 90 60 HLN 58 87 55 73 / 10 20 80 30 BZN 52 88 51 74 / 20 20 70 30 WYS 40 77 43 67 / 0 10 70 30 DLN 52 85 48 73 / 10 30 50 10 HVR 56 82 52 67 / 10 0 70 70 LWT 56 84 52 68 / 10 10 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning until 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 435 PM MDT Thu Sep 9 2021 MTZ008-015-055-100045- Beaverhead-Madison-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 435 PM MDT Thu Sep 9 2021 ...Isolated showers and thunderstorms may cause strong wind gusts across a portion of Southwest Montana through early this evening... As of 430 pm MDT...Isolated showers have developed over Beaverhead and Madison Counties, and will likely move into much of Gallatin County through 530 pm. A few embedded thunderstorms with isolated lightning strikes are also possible. However, the main threat from these collapsing showers and storms will be potentially strong wind gusts of up to 50 mph. If you see a shower overhead, or if you hear a clap of thunder, make sure you seek shelter!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT THU SEP 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 5 ENE DILLON 45.25N 112.55W
09/09/2021 M46 MPH BEAVERHEAD MT ASOS
ASOS STATION KDLN DILLON AIRPORT.
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT THU SEP 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 5 NNE CAMERON 45.27N 111.65W
09/09/2021 M51 MPH MADISON MT AWOS
AWOS STATION KEKS ENNIS BIG SKY AWOS.
&&
SACSpecial Weather Statement
National Weather Service Great Falls MT
546 PM MDT Thu Sep 9 2021
MTZ008-015-052-055-100015-
Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
546 PM MDT Thu Sep 9 2021
...Strong thunderstorms will impact portions of northern Madison,
central Beaverhead, southern Jefferson and central Gallatin Counties
through 615 PM MDT...
At 546 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Dillon to 14 miles east of
Ennis. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Pony,
Silver Star, Harrison, Norris, Big Sky, Mcallister, Bozeman Hot
Springs, Gallatin Gateway, Laurin, Waterloo, Glen and Jeffers.
This includes the following highways...
Interstate 15 between mile markers 67 and 92 .
Interstate 90 between mile markers 314 and 317.
Highway 191 between mile markers 47 and 81.
Highway 287 between mile markers 40 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 11265 4570 11253 4576 11250 4564 11079
4560 11080 4559 11086 4553 11086 4552 11092
4543 11092 4521 11131 4528 11296
TIME...MOT...LOC 2346Z 238DEG 43KT 4537 11265 4535 11144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLSpecial Weather Statement
National Weather Service Great Falls MT
613 PM MDT Thu Sep 9 2021
MTZ008-015-055-100100-
Madison MT-Beaverhead MT-Gallatin MT-
613 PM MDT Thu Sep 9 2021
...Strong thunderstorms will impact portions of northern Madison,
northeastern Beaverhead and central Gallatin Counties through 700 PM
MDT...
At 612 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Twin Bridges to 9 miles northwest of
Ennis. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Sheridan, Twin Bridges, Harrison, Pony, Norris, Mcallister,
Bozeman Hot Springs, Gallatin Gateway, Laurin and Waterloo.
This includes the following highways...
Highway 191 between mile markers 75 and 81.
Highway 287 between mile markers 51 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4573 11218 4565 11096 4532 11188 4541 11262
TIME...MOT...LOC 0012Z 247DEG 37KT 4547 11235 4546 11183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLThe Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
5 thunderstorm wind. Local standard time, as filed.
KDLN measures a 50 kt (58 mph) thunderstorm wind gust.
Brenner RAWS measures a 50 kt (58 mph) thunderstorm wind gust.
KDLN measures 55 kt (63 mph) thunderstorm wind gust.
KDLN measures a 53 kt (63 mph) thunderstorm wind gust.
KDLN measures a 55 kt (63 mph) thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979597, 979599, 979600, 979601, 979602.